Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

July 8, 2018Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 8, 2018, 8:39 PM CDT for Todd County, Minnesota. It was in force for 96 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2018, 8:39 PM CDT (01:39 UTC)
Expired
Jul 8, 2018, 10:15 PM CDT
In force
96 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:19 PM CDTHAIL 0.25Motley, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WWUS83 KMPX 090139
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT SUN JUL 8 2018

MNZ042-043-090315-
Morrison-Todd-
839 PM CDT SUN JUL 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD AND NORTHWESTERN 
MORRISON COUNTIES BETWEEN 9 PM AND 11 PM CDT...

At 837 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Esterdy to near Henning. Movement
was southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Long Prairie, Staples, Browerville, Clarissa, Motley, Randall, Eagle
Bend, Staples Airport, Bertha, Hewitt, Cushing and Clotho.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 136.
 U.S. Highway 71 between mile markers 187 and 219.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Minnesota.

LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
      4632 9447 4625 9437 4623 9440 4616 9438
      4616 9426 4613 9423 4592 9507 4598 9515
      4637 9516
TIME...MOT...LOC 0137Z 322DEG 18KT 4645 9476 4628 9544 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 5:26 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 8, 5:26 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
526 PM CDT Sun Jul 8 2018

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Monday)
Issued at 230 PM CDT Sun Jul 8 2018

Showers and thunderstorms will develop across the northwest this
afternoon and drift southeast across the region. These storms should
weaken overnight, with just remnant rain showers and possible some
embedded lightning expected by sunrise. On Monday the frontal
boundary will move south of I-90, so expect another day of sunshine
as high pressure builds across the region. Afternoon highs will be
in the upper 80s with falling dewpoints throughout the day.

Early afternoon satellite imagery with Radar and Rap13 surface
analysis showed convection ongoing across northern Minnesota into
east central North Dakota. A weak surface low was located in
southern South dakota, and frontal boundary extended northeast from
this low. Over the next 24 hours, this frontal boundary will slide
southward. Convergence along the boundary, especially in the H925
layer, will be the primary focus for showers and thunderstorms.

There is a slight risk for severe storms with favorable deep layer
shear and MLCAPEs already around 3000 J/kg ahead of this boundary.
As of now, the better chances for severe weather are northwest of
the forecast area. Storms should develop and become supercellular
based on the shear profile. Forecast soundings at KAXN show 200 to
300 m2/s2 of storm relative helicity, but it maybe difficult to for
storms to be surface-based by the time they reach KAXN later this
evening. As of now, the primary threat appears to be damaging wind.

Heavy rain is also a concern. The airmass is very moist with Pwat
values near 2 inches. HiRes models all support localized 2 to 4 inch
rainfall amounts. Fortunately this rain should fall in an area that
can handle it. Some of the guidance keeps the storms going across
southwest Minnesota, and this is feasible with the better
instability and low-level forcing in this region, so increases POPs
along the Minnesota River valley overnight.

The storms will weaken by morning as the low level jet veers to the
east. Meanwhile upper level subsidence will clear out and convective
debris and lead to another day of mostly sunny skies by Monday
afternoon. Winds will be light and temperatures will be in the 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun Jul 8 2018

Timing of cold frontal passages and convective potential are the
main concerns in the longer term.

Summertime pattern in full swing across the area. the northern
tier of the CONUS remains near the polar jet which is forecast to
ride along the international through the coming week. Trough
energy will continue to ride with this flow across the area
bringing a series of cold fronts.

The first front arrives sometime Wednesday afternoon/Wednesday
night depending on which model one looks at. The ECMWF is a tad
slower and would bring in the better chance of thunder to the
area Wednesday night into Thursday. This looks reasonable at this
time. We should see a fair amount of moisture lift back into the
CWA with increasing southerly flow. Temperatures should be able
to warm a few degrees either side of 90 again ahead of the
incoming front. Severe weather parameters continue to indicate
some risk across the area with the frontal passage. The overall
CIPS experimental analog-based severe weather probability guidance
from last night still looks good pointing to a 15-30% risk across
the eastern Dakotas and Minnesota during this period.

Following this front, the timing of the next convective threat
arrives Saturday night into Sunday. Timing is similar on both the
GFS and ECMWF at this time.

Temperatures through the period will remain above normal with
brief respites from the higher dewpoint air with each fropa.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 527 PM CDT Sun Jul 8 2018

Shower and thunderstorm activity over northern MN is expected to
gradually drift south toward the sites tonight. The highest
chances are at northern sites (KAXN and KSTC) between 03Z and 07Z,
then at the other sites overnight, although a weakening trend is
likely. Overall VFR conditions are expected, although MVFR vsbys
with the showers/TS and brief MVFR cigs with the cold frontal
passage are possible. VFR prevails on Monday, with clearing skies.
South/southwest winds will shift to north/northeast with the
frontal passage. Outside of any thunderstorm wind gusts, speeds
will be generally AOB 10 knots after 03Z through Monday.

KMSP...
Evening showers and thunderstorms to the north will likely
decrease in intensity/organization by the time they reach KMSP,
but look mostly likely in the 08Z-11Z time frame. A few scattered
MVFR level clouds will be possible around daybreak as the cold
front passes.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind E at 05 kts.
Wed...VFR with -SHRA/TS possible late. Wind S at 15G20 kts.
Thu...VFR with -SHRA/TS possible early. Wind SW bcmg NW at 10
kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Jul 8, 6:28 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
628 PM CDT Sun Jul 8 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
092330-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
628 PM CDT Sun Jul 8 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Severe storms appear possible,
mainly over central Minnesota. Large hail, damaging winds, and
heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Wednesday afternoon into Thursday and
again Friday night into Saturday. Some severe thunderstorms are
possible, especially Wednesday evening and night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed over central Minnesota
tonight.

In the hours before

Special weather statement, Jul 8, 8:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT SUN JUL 8 2018

MNZ042-043-090315-
Morrison-Todd-
839 PM CDT SUN JUL 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD AND NORTHWESTERN
MORRISON COUNTIES BETWEEN 9 PM AND 11 PM CDT...

At 837 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Esterdy to near Henning. Movement
was southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Long Prairie, Staples, Browerville, Clarissa, Motley, Randall, Eagle
Bend, Staples Airport, Bertha, Hewitt, Cushing and Clotho.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 136.
 U.S. Highway 71 between mile markers 187 and 219.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Minnesota.

LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
      4632 9447 4625 9437 4623 9440 4616 9438
      4616 9426 4613 9423 4592 9507 4598 9515
      4637 9516
TIME...MOT...LOC 0137Z 322DEG 18KT 4645 9476 4628 9544

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:09 PM CDTSpecial Weather StatementMPXDouglas96 min
Jul 8, 9:52 PM CDTSpecial Weather StatementMPXTodd23 min
Jul 8, 10:27 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd33 min
Jul 8, 10:35 PM CDTSpecial Weather StatementMPXStearns55 min
Jul 8, 11:12 PM CDTSpecial Weather StatementMPXBenton48 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.